Background: A syndrome of hepatomegaly with severe steatosis has been described in case reports and case series in HIV-infected patients receiving nucleoside analog antiretroviral therapy. We wished to quantitate the incidence of this syndrome in a well characterized, demographically heterogeneous cohort of HIV-infected patients followed longitudinally. Methods: All patients enrolled into a comprehensive primary care HIV Clinic from July 1989 through July 1994 (N = 1836) were screened for evidence of steatosis and liver disease by assessment of hospital discharge diagnoses, pathology reports, out- and in-patient laboratory data, and clinic records. Results: A total of 322 (18%) patients had evidence of a liver abnormality. In these patients, vital hepatitis and alcohol-induced liver disease were the most common diagnoses. Only two patients had hepatomegaly with moderate to severe steatosis and acidosis. Both cases occurred in white men with very advanced HIV disease who were receiving nucleoside analog antiretroviral therapy. The incidence of the syndrome was 1.3 per 1000 person-yr of follow- up in antiretroviral users in our cohort (95% confidence interval: 0.2, 4.5 per 1000 person-yr). Conclusion: The hepatic steatosis syndrome manifesting as a severe, potentially fatal complication of antiretroviral therapy in HIV disease is rare. Both men and women and patients in early and late stages of HIV infection appear to be susceptible. It is not currently known whether a milder form of this syndrome is occurring in a larger population.
|Original language||English (US)|
|Number of pages||4|
|Journal||American Journal of Gastroenterology|
|State||Published - Jan 1 1995|
ASJC Scopus subject areas